North Dakota, 2019

Funnel Cloud in North Dakota, June 24, 2019

June 24, 2019 · NWS BIS · 1 event in 1 county or zone

A funnel cloud formed over Rolla in the vicinity of a surface boundary with broad upper level cyclonic flow.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BIS wrote it up.

A funnel cloud formed over Rolla in the vicinity of a surface boundary with broad upper level cyclonic flow.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before the first event at Jun 24, 11:31 AM CST, 52 minutes earlier.

Area forecast discussion, Jun 24, 11:31 AM CST, 52 minutes before
Area Forecast Discussion
National Weather Service Bismarck ND
1231 PM CDT Mon Jun 24 2019

.UPDATE...
Issued at 1222 PM CDT Mon Jun 24 2019

For this update, tweaked the precipitation chances and sensible
weather fields through tomorrow afternoon based on the latest
high resolution guidance. Isolated showers and a couple of
thunderstorms have developed across the north along and ahead of a
washed out frontal boundary as expected. These showers and storms
will increase in coverage, becoming widespread across all of
western and central North Dakota through the afternoon. Given
almost nonexistent shear, severe weather is not anticipated but it
should be noted that there is some enhanced surface vorticity
along the washed out boundary northwest that is co-located with
strong low level (0-3 km) MLCAPE. Thus will have to be on the look
out for the potential of a few weak funnels if the background
vorticity can be stretched within any developing updrafts.

UPDATE Issued at 934 AM CDT Mon Jun 24 2019

No major changes need for this update. Just blended in the latest
observations to the going forecast.

UPDATE Issued at 625 AM CDT Mon Jun 24 2019

No major changes with this update. A few isolated showers are
moving through the north and south central. Otherwise a quiet
morning is in store before showers and thunderstorms develop early
this afternoon.

&&

.SHORT TERM...(Today and tonight)
Issued at 352 AM CDT Mon Jun 24 2019

Showers and thunderstorms are forecast to develop this afternoon
across western and central North Dakota. Severe weather is not
expected.

Early this morning, the upper level flow was dictated by a closed
stacked low over central Canada. A more potent upper level low was
over the western Canadian coast with an associated jet and
shortwave ejecting over the northern Rockies this morning. As weak
height falls develop over the state today widespread convection
is expected to develop this afternoon and then diminishing and
moving off to the east with the attendant frontal passage. With
only around 25 kts at best of effective bulk shear and meager
boundary layer moisture the severe storm threat is low. Guidance
hints at a secondary shortwave pushing over southern Saskatchewan
tonight which may keep isolated showers lingering over northern
North Dakota through the overnight hours.

.LONG TERM...(Tuesday through Sunday)
Issued at 352 AM CDT Mon Jun 24 2019

Warmer and more humid temperatures along with increased severe
thunderstorm threats highlights the long term forecast period.

Tuesday, midlevel ridging develops over the Northern Plains as the
upstream and strengthening low begins to move over the Pacific
northwest coast. This will keep skies mostly sunny with warm
temperatures.

Wednesday, the upper level low becomes almost stationary over the
northwest coast-line with southwest flow developing over the
Northern Rockies. A lee trough is forecast to develop over central
Montana into northern Wyoming with southwest flow advecting
steeper lapse rates over the Northern Plains. Storms will be
possible developing in the convergence of the lee trough and
higher terrain of the front range and then moving eastward
Wednesday night and Thursday morning. While severe weather will be
possible given elevated instability and stronger midlevel flow, a
lot of uncertainty exists in how these storms develop and
transition across the Dakotas with the GFS/ECMWF/NAM placing
their QPF fields in various areas of the region.

Thursday, a stronger midlevel jet streak ejects and noses over
western/central Montana. A strong southerly surge of warm moist
boundary layer air will develop a broad unstable sector from north
central Montana through western and central North Dakota. Severe
weather will be possible Thursday night as thunderstorms form in
Montana and move into northwest North Dakota, aided by a nocturnal
low level jet and strong deep layer shear.

Thunderstorm chances will continue almost daily Friday through the
weekend with southwesterly flow developing over the northern
plains. While general uncertainty exists in exact location and
extent of severe threats, at least some probability for daily
severe weather threats exists through the end of the forecast
period.

High temperatures climb into the 80s on Thursday and then in the
upper 80s and low 90s through the weekend as the warm sector
fully sets in.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 1222 PM CDT Mon Jun 24 2019

In general, expect VFR conditions through the 18z TAF forecast
period. Widely scattered showers and thunderstorms will develop
this afternoon and last into the evening before slowly diminishing
with the lack of daytime heating near and after sunset. Under any
heavier shower or storm, brief MVFR or IFR conditions will be
possible.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...ZH
SHORT TERM...AE
LONG TERM...AE
AVIATION...ZH
Hazardous weather outlook, Jun 24, 11:33 AM CST, 50 minutes before
Hazardous Weather Outlook
National Weather Service Bismarck ND
1233 PM CDT Mon Jun 24 2019

NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-251745-
Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward-
McHenry-Pierce-McKenzie-Dunn-Mercer-Oliver-McLean-Sheridan-Wells-
Foster-Golden Valley-Billings-Stark-Morton-Burleigh-Kidder-
Stutsman-Slope-Hettinger-Grant-Bowman-Adams-Sioux-Emmons-Logan-
La Moure-McIntosh-Dickey-
1233 PM CDT Mon Jun 24 2019 /1133 AM MDT Mon Jun 24 2019/

This Hazardous Weather Outlook is for portions of north central
North Dakota, northwest North Dakota, south central North Dakota,
southeast North Dakota, and southwest North Dakota.

.DAY ONE...This Afternoon and Tonight

Scattered showers and thunderstorms are forecast this afternoon
through this evening. Severe weather is not expected.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Multiple rounds of thunderstorms are forecast Wednesday through
the weekend. This period will be monitored for severe
thunderstorm potential, with increasing temperatures and humidity
across the region.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

ZH

In the hours before

Special weather statement, Jun 24, 12:04 PM CST, 19 minutes before
Special Weather Statement
National Weather Service Bismarck ND
104 PM CDT Mon Jun 24 2019

NDZ001-002-009-010-017-018-242015-
Divide-Burke-Williams-Mountrail-McKenzie-Dunn-
Including the cities of Crosby, Bowbells, Powers Lake, Lignite,
Columbus, Portal, Williston, New Town, Stanley, Parshall,
Watford City, Killdeer, and Halliday
104 PM CDT Mon Jun 24 2019 /1204 PM MDT Mon Jun 24 2019/

...FUNNEL CLOUDS ARE POSSIBLE IN NORTHWEST NORTH DAKOTA...

At 1249 PM CDT, funnel clouds were reported by a trained weather
spotter in northeast Montana. Funnel clouds will also be possible
across northwest North Dakota this afternoon.

These funnel clouds were not associated with severe thunderstorms.
They are formed by showers or thundershowers when unique meteorological
conditions exist.

These types of funnel clouds are usually short lived, however,
they can and occasionally do touch the ground and cause minor
damage. Because of this possibility, if you see one of these
funnel clouds, take cover immediately.

KS

The radar

The Minot AFB radar (KMBX), 105 km away, was scanning. The volume nearest the first event began at 18:23 UTC.

Open the radar archive at this moment

Event by event

1 funnel cloud. Local standard time, as filed.

Funnel Cloud, Rolette

When
June 24, 12:23 PM CST to 12:25 PM CST
Where
Rolette County, 1.14 mi NW of Rolla
Reported by
Emergency Manager
Coordinates
48.860, -99.620

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2019Every state in 2019This day in weather historyWarnings in North Dakota, June 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 821132.